Skip to main content

The Taylor expansion of the exponential map and geometric applications


In this work we consider the Taylor expansion of the exponential map of a submanifold immersed in \(\mathbb {R}^n\) up to order three, in order to introduce the concepts of lateral and frontal deviation. We compute the directions of extreme lateral and frontal deviation for surfaces in \(\mathbb {R}^3.\) Also we compute, by using the Taylor expansion, the directions of high contact with hyperspheres of a surface immersed in \(\mathbb {R}^4\) and the asymptotic directions of a surface immersed in \(\mathbb {R}^n.\)

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. Arnol’d, V.I., Gusein-zade, V.I., Varchenko, A.N.: Singularities of Differentiable Maps. Monographs in Mathematics, vol. 82. Birkhäuser, Boston (1985)

    Book  Google Scholar 

  2. Chen, B.-Y., Li, S.-J.: The contact number of a Euclidean submanifold. Proc. Edinburgh Math. Soc. 47, 69–100 (2004)

    MATH  Article  Google Scholar 

  3. Fessler, W.: \(\ddot{U}\)ber die normaltorsion von Fl\(\ddot{a}\)chen im vierdimensionalen euklidischen. Raum. Comm. Math. Helv. 33(2), 89–108 (1959)

    Article  Google Scholar 

  4. García, R., Sotomayor, J.: Geometric mean curvature lines on surfaces immersed in \(\mathbb{R}^3\). Annales de la faculté des sciences de Toulouse, \(6^e\) ser, vol. 11, No. 3, pp. 377–401 (2002)

  5. García, R., Sotomayor, J.: Lines of axial curvature on surfaces immersed in \(R^4\). Differ. Geom. Appl. 12, 253–269 (2000)

    MATH  Article  Google Scholar 

  6. Golubitsky, M., Gillemin, V.: Stable Mappings and their Singularities. Springer, Berlin (1973)

    MATH  Book  Google Scholar 

  7. Hartmann, F., Hanzen, R.: Apollonius’s Ellipse and Evolute Revisited–The Discriminant of the Related Quartic.

  8. Llibre, J., Yanquian, Y.: On the dynamics of surface vector fields and homeomofphisms (preprint)

  9. Looijenga, E.J.N.: Structural stability of smooth families of \(C^{\infty }\)-functions. University of Amsterdam, Doctoral Thesis (1974)

  10. Mochida, D.K.H., Romero-Fuster, M.C., Ruas, M.A.S.: Inflection points and nonsingular embeddings of surfaces in \(\mathbb{R}^5\). Rocky Mt. J. Math. 33, 3 (2003)

    MathSciNet  Article  Google Scholar 

  11. Mochida, D.K.H., Romero-Fuster, M.C., Ruas, M.A.S.: Osculating hyperplanes and asymptotic directions of codimension two submanifolds of Euclidean spaces. Geom. Dedicata 77(3), 305–315 (1999)

    Google Scholar 

  12. Mochida, D.K.H., Romero Fuster, M.C., Ruas, M.A.S.: The geometry of surfaces in 4-space from a contact viewpoint. Geom. Dedicata 54, 323–332 (1995)

    Google Scholar 

  13. Monera, G.M., Montesinos-Amilibia, A., Moraes, S.M., Sanabria-Codesal, E.: Critical points of higher order for the normal map of immersions in \(\mathbb{R}^d\). Topol. Appl. 159, 537–544 (2012)

    MATH  MathSciNet  Article  Google Scholar 

  14. Montaldi, J.A.: Contact with application to submanifolds, PhD Thesis, University of Liverpool (1983)

  15. Montaldi, J.A.: On contact between submanifolds. Michigan Math. J. 33, 195–199 (1986)

    MATH  MathSciNet  Article  Google Scholar 

  16. Montesinos-Amilibia, A.: Parametricas4, computer program freely available from

  17. Montesinos-Amilibia, A.: Parametricas5, computer program freely available from

  18. Moraes, S., Romero-Fuster, M.C., Sánchez-Bringas, F.: Principal configurations and umbilicity of submanifolds in \(I\!\! R^n\). Bull. Bel. Math. Soc. 10, 227–245 (2003)

    Google Scholar 

  19. Porteous, I.R.: The normal singularities of a submanifold. J. Differ. Geom. 5, 543–564 (1971)

    MATH  MathSciNet  Google Scholar 

  20. Romero-Fuster, M.C., Ruas, M.A.S., Tari, F.: Asymptotic curves on surfaces in \(R^5\). Commun. Contemp. Math. 10, 309–335 (2008)

    MATH  MathSciNet  Article  Google Scholar 

  21. Romero-Fuster, M.C., Sánchez-Bringas, F.: Umbilicity of surfaces with orthogonal asymptotiv lines in \(R^4\). Differ. Geom. Appl. 16, 213–224 (2002)

    MATH  Article  Google Scholar 

  22. Tari, F.: On pairs of geometric foliations on a cross-cap. Tohoku Math. J. 59(2), 233–258 (2007)

    MATH  MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. G. Monera.

Additional information

This work was partially supported by DGCYT grant no. MTM2009-08933.



figure a

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Monera, M.G., Montesinos-Amilibia, A. & Sanabria-Codesal, E. The Taylor expansion of the exponential map and geometric applications. RACSAM 108, 881–906 (2014).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Exponential map
  • Surfaces
  • Extremal directions
  • Contact
  • Normal torsion

Mathematics Subject Classification (2000)

  • 53A05
  • 53B20